Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Albany, NY

June 20, 2016Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2016, 10:05 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2016, 10:05 PM EDT (02:05 UTC)
Expired
Jun 20, 2016, 11:00 PM EDT
In force
55 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 90 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 8:06 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS51 KALY 210205
SVRALY
NYC041-043-210300-
/O.NEW.KALY.SV.W.0008.160621T0205Z-160621T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT MON JUN 20 2016

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
  NORTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK...

* UNTIL 1100 PM EDT

* AT 1004 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR DEGRASSE TO 8 MILES WEST OF STAR LAKE TO NEAR
  CARTHAGE...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SPECULATOR...OLD FORGE...INLET...LIMEKILN LAKE CAMPGROUND...
  LAKE EATON CAMPGROUND...LAKE DURANT CAMPGROUND...RAQUETTE LAKE...
  BLUE MOUNTAIN LAKE...BROWN TRACT POND CAMPGROUND...
  FORKED LAKE PUBLIC CAMPGROUND...BIG MOOSE...
  GOLDEN BEACH CAMPGROUND...EIGHTH LAKE CAMPGROUND...EAGLE BAY...
  ALGER ISLAND PUBLIC CAMPGROUND...LONG LAKE...KEEPAWA...
  WOODS LAKE...BRANDRETH AND WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV...
ON FACEBOOK AT WWW.FACEBOOK.COM/NWSALBANY OR TWITTER @NWSALBANY

&&

LAT...LON 4397 7425 4392 7434 4386 7427 4368 7451
      4369 7512 4410 7517 4405 7505 4412 7428
TIME...MOT...LOC 0204Z 279DEG 50KT 4435 7517 4415 7521 4396 7556 

HAIL...0.75IN
WIND...60MPH
 
$$

JPV/OKEEFE
1 follow-up statement
408 
WWUS51 KALY 210236
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1036 PM EDT MON JUN 20 2016

NYC041-043-210300-
/O.CON.KALY.SV.W.0008.000000T0000Z-160621T0300Z/
HERKIMER NY-HAMILTON NY-
1036 PM EDT MON JUN 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHERN HERKIMER AND NORTHWESTERN HAMILTON COUNTIES...

AT 1036 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PIERCEFIELD TO NEAR HORSESHOE LAKE TO 7 MILES
NORTHWEST OF BIG MOOSE...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SPECULATOR...OLD FORGE...INLET...LIMEKILN LAKE CAMPGROUND...
LAKE EATON CAMPGROUND...LAKE DURANT CAMPGROUND...RAQUETTE LAKE...
BLUE MOUNTAIN LAKE...BROWN TRACT POND CAMPGROUND...
FORKED LAKE PUBLIC CAMPGROUND...BIG MOOSE...
GOLDEN BEACH CAMPGROUND...EIGHTH LAKE CAMPGROUND...EAGLE BAY...
ALGER ISLAND PUBLIC CAMPGROUND...LONG LAKE...KEEPAWA...WOODS LAKE...
BRANDRETH AND WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4397 7425 4392 7434 4386 7427 4368 7451
      4369 7512 4410 7517 4405 7505 4412 7428
TIME...MOT...LOC 0236Z 280DEG 49KT 4426 7456 4406 7460 4387 7505 

HAIL...<.75IN
WIND...60MPH
 
$$

JPV/OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 20, 8:45 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Albany NY
845 PM EDT MON JUN 20 2016

.SYNOPSIS...
A cold front will move across eastern New York and western New
England tonight with scattered showers and thunderstorms.  Cooler
and drier air will move back into the region for Tuesday with
seasonable temperatures.  An upper level disturbance will bring some
isolated to scattered showers Tuesday night into Wednesday mainly
from the Capital Region and Mohawk Valley north and west.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm Watch 277 valid until midnight has been posted
for Herkimer, Hamilton, Warren, and Fulton counties. First thunderstorm
entered NY from Ontario. Looks like it will track north of our
CWA. More substantial cluster of storms is building in Ontario and
will be moving into New York soon. Off KENX radar this cluster
shows 50 dBZ heights to 50000 feet. These storms are a long way
from the KENX radar, so may not be a totally accurate read, but
you get the picture.

Instability in the watch area is 500-1000 j/kg. 0-6km shear is on
the order of 35 knots. Here at ALY, evening sounding yielded only
CAPE of only 87 j/kg...although DCAPE was an impressive 1100 plus
j/kg. 850-500mb lapse rates were only 6.0 C/km. Given these
numbers, idea of focusing highest severe threat across the
Adirondacks makes sense.

We will keep an eye on the evolution of the Ontario storms and be
back later with an update.

As for timing...our expectation is for a line of showers and
thunderstorms moving into the western Dacks...and the western
Mohawk Valley between 01Z- 04Z...before translating
south/southeast into the Capital Region and Western New England
between 04Z-07Z...and then further south and east into NW CT and
the Mid Hudson Valley between 07Z- 10Z. A chance of thunderstorms
was included for all locations with some likely pops over the
w-cntrl Mohawk Valley...southern Adirondacks...and the Lake George
Region. This timing is close to the latest 3-km HRRRx.

PWATs increase 1-1.50 inches or slightly higher...with the highest
QPF realized north and west of Capital Region with up to a half an
inch.

Lows tonight will be close to wet bulb readings where the showers
occur with the weakening/diminishing and broken line of
convection. They will range from the mid 50s over the southern
Dacks to the lower to mid 60s over the Capital Region...mid-Hudson
Valley and NW CT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tomorrow...Strong subsidence in the wake of the prefrontal sfc
trough and cold front will occur...as all the showers and isold
thunderstorms move south and east of the mid-Hudson Valley...and
NW CT btwn 6-8 am. The skies will become partly to mostly sunny
with the winds shifting to the west to northwest at 10-20
mph...and the humidities will lower quite a bit. Highs will trend
closer to seasonal early summer readings with mid 70s to lower 80s
in the valleys...and mid 60s to mid 70s over the hills and mtns.

Tue night...The forecast area remains under the influence of
cyclonic flow with a upper trough over ERN Canada and the
Northeast. A short-wave will move across the eastern Great Lakes
and into northern NY between 06Z-12Z according to the
GFS/ECMWF/NAM and focus some isolated to scattered
showers...especially from the I-90 corridor northward. Low-level
cold advection will still be ongoing with H850 temps falling to
+6C to +10C. A sfc wave will also form near the old front boundary
south of the region...and will spread some clouds northward from
NJ and Long Island. Lows will be in the mid 40s to mid 50s.

Wednesday...The cold pool to the upper trough will allow for some
instability sprinkles and showers...especially from the Capital
Region north and west to form. They will be most prevalent over
the higher terrain. Sun will mix with clouds...and it will be a
tad cooler than normal. Highs in the 60s to lower 70s are likely
over the mtns...and mid 70s to around 80F in the valleys. It will
be breezy with west to northwest winds of 10-20 mph.

Wed night...A lot of uncertainty continues between the NAM/GFS
and the Canadian GGEM/ECMWF in terms the timing of cyclone or MCS
approaching from the lower Great Lakes Region. We increased the
pops to low chc south of the Capital Region for some over running
light rain showers or stratiform light rain. If the NAM/GFS is
right it will be a soaking rainfall THU late morning into the
afternoon. The environment looks stable at this time...unless the
wave or MCS tracks north. Lows once again will be in the upper 40s
to mid 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The main forecast challenge during the long term period is
uncertainty regarding the track of a fast-moving low pressure system
approaching from the Midwest and Great Lakes on Thursday. With zonal
W-NW flow aloft, models are having a difficult time resolving this
feature as the main energy with this developing system is still off
the Pacific NW coast at this time. Some model guidance has trended
northward with the track, including the GFS which brings significant
qpf to the region. However, the ECMWF is farther south with only
light qpf across parts of the region, while the CMC is mainly dry
with a track well south across the mid Atlantic states. GEFS
ensemble plumes for ALB showing considerable spread, with some dry
members and some members indicating over a half inch of rain. Taking
a blended approach at this time, and will mention likely pops for
areas south of the Capital District, with chance to slight chance
values farther north. Will only mention a slight chance of thunder
since most sources of guidance show the low center passing by to our
south, which would result in a more stable air mass for our area.
Temps look to be on the cool side due to at least some added cloud
cover.

Much better clarity in the forecast from Thursday night into the
upcoming weekend in the wake of Thursday's system, as all sources of
guidance indicating the storm will track away from the region and
out to sea Thursday night. High pressure is then forecast to build
in from the west and take residence across the region through the
weekend. Temperatures will start out near normal on Friday, then
warm back to above normal levels during the weekend as the surface
high moves off the coast and a very warm and more humid return
southerly flow develops.

A cold front looks to approach around the next Monday time frame,
bringing the next chance of showers and thunderstorms. However, dry
weather is expected from Thursday night through Sunday.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Cluster of thunderstorms, associated with a cold front/pre-
frontal trough, moving across eastern Ontario toward Thousand
Islands, NY. These storms will be strong to severe as they enter
NY...where environment is favorable for stronger storms. For ALY
terminals, instability is fairly low now and will decrease into
the evening. So chances of strong/severe storms not as high here. As
such, timing of pre-frontal trough into the area along with
associated precip is given in tempo groups, with MVFR SHRA for all
four terminals. This would also be the most likely time for
thunderstorms. However, due to lower confidence, TSRA not included
in the TAFs now. May be needed for amendments later.

The front will clear the terminals by daybreak with VFR
conditions for Tuesday.

Outlook...

Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Low Operational Impact. Breezy Slight Chance of SHRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night to Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front will move across eastern New York and western New
England tonight with scattered showers and thunderstorms.  Cooler
and drier air will move back into the region for Tuesday with
seasonable temperatures.  An upper level disturbance will bring some
isolated to scattered showers Tuesday night into Wednesday mainly
from the Capital Region and Mohawk Valley north and west.

The RH will increase to 75 to 100 percent tonight...then lower to
30 to 50 percent Tuesday...then increase to 75 to 100 percent
Wednesday morning.

South to southwest winds of 10 to 15 mph tonight will shift to
the west at 10 to 20 mph with a few higher gusts possible Tuesday
and Wednesday.

&&

.HYDROLOGY...
No widespread hydrologic issues are anticipated over the next five
days.

An approaching cold front will bring some showers and
thunderstorms to the region tonight. Rainfall amounts will vary
depending on the exact movement of showers and thunderstorms, but
localized rainfall totals in excess of one half inch are possible
especially north and west of the Capital Region.  This rainfall
may cause some localized sharp rises on small streams and creeks,
as well as ponding on roadways and other urban areas, but flooding
is not expected to occur.

Dry weather will return for Tuesday into early Tuesday night. A
few additional passing light rain showers are possible for late
Tuesday night into Wednesday especially north of the Mohawk valley
and Capital Region, but this will have little if any hydrologic
impact. Some more showers or a steady rain are possible late WEd
night into Thursday, mainly for southern areas. Dry weather will
return again on Friday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...OKeefe/Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...OKeefe
FIRE WEATHER...Frugis/Wasula
HYDROLOGY...Frugis/Wasula
Hazardous weather outlook, Jun 20, 8:30 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
830 PM EDT MON JUN 20 2016

NYZ032-033-038-039-042-082-083-211100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN-
830 PM EDT MON JUN 20 2016

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON...FULTON
AND WARREN COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES IN EAST
CENTRAL NEW YORK...HERKIMER...HAMILTON...FULTON AND WARREN.

CTZ001-013-MAZ001-025-NYZ040-041-043-047>054-058>061-063>066-084-
VTZ013>015-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
830 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN
MOHAWK VALLEY...GREATER CAPITAL DISTRICT...SARATOGA
REGION...SCHOHARIE VALLEY...EASTERN CATSKILLS AND TACONICS OF EAST
CENTRAL NEW YORK...AS WELL AS NORTHWESTERN CONNECTICUT...WESTERN
MASSACHUSETTS...AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TONIGHT.
ALTHOUGH THE THREAT WILL BE ISOLATED...ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL AS THEY MOVE
FROM WEST TO EAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:00 PM EDTSpecial Weather StatementALYHamilton45 min
Jun 20, 11:21 PM EDTSpecial Weather StatementALYHamilton, Herkimer24 min
Jun 20, 11:47 PM EDTSpecial Weather StatementALYHamilton, Herkimer43 min
Jun 21, 12:07 AM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer53 min
Jun 21, 12:15 AM EDTSpecial Weather StatementALYOneida30 min
Jun 21, 12:42 AM EDTSpecial Weather StatementALYFulton33 min
Jun 21, 12:56 AM EDTSpecial Weather StatementALYFulton, Saratoga49 min
Jun 21, 1:25 AM EDTSpecial Weather StatementALYSaratoga35 min
Jun 21, 2:00 AM EDTSpecial Weather StatementALYSchoharie30 min
Jun 21, 2:19 AM EDTSpecial Weather StatementALYSchoharie26 min
Jun 21, 2:22 AM EDTSevere Thunderstorm WarningALYAlbany, Greene, Schoharie38 min
Jun 21, 2:42 AM EDTSpecial Weather StatementALYAlbany33 min
Jun 21, 2:58 AM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer62 min
Jun 21, 3:20 AM EDTSpecial Weather StatementALYColumbia40 min
Jun 21, 3:24 AM EDTSevere Thunderstorm WarningALYColumbia36 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.